Alert archive / Colorado / Flash Flood Warnings in 1999

Flash Flood Warning 10, NWS Denver/Boulder, CO

August 10, 1999Logan County, Morgan County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 10, 1999, 3:17 PM MDT for Logan County, Morgan County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 10, 1999, 3:17 PM MDT (21:17 UTC)
Expired
Aug 10, 1999, 6:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Logan County, CO, Morgan County, CO

The radar

The Denver radar (KFTG), 126 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 102118 COR
FFWDEN
COC075-087-110030-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
317 PM MDT TUE AUG 10 1999

...CORRECTED EXPIRATION TIME IN UGC...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN LOGAN COUNTY IN NORTHEAST COLORADO
  EXTREME NORTHEASTERN MORGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 630 PM MDT

* AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN 11 MILES SOUTHWEST OF ATWOOD...OR FROM 10 MILES    
  SOUTHWEST TO 18 MILES SOUTHWEST OF STERLING.  THE STORMS PRODUCING
  THE HEAVY RAIN WAS MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ATWOOD

DOPPLER RADAR ESTIMATES THAT BETWEEN 3 AND 5 INCHES OF RAIN HAVE
FALLEN FROM THIS STORM IN THE LAST 2 HOURS.  ADDITIONAL RAINFALL 
CAN BE EXPECTED AS MORE STORMS MOVE INTO THE AREA BY 430 PM.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 4047 10355 4041 10351 4049 10319 4063 10322  
       4058 10340

BARJENBRUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:40 PM MDT, 37 minutes earlier.

Area forecast discussion, Aug 10, 2:40 PM MDT, 37 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
240 PM MDT TUE AUG 10 1999

...SUMMER MONSOON ENDS...

BOTH THE NGM AND THE AVIATION MDLS ADVECT A PLUME OF MUCH DRIER AIR
FROM THE DESERT SW ACRS THE CNTRL RCKYS ON WED NGT AND THU BRINGING
AN END TO THE CURRENT MONSOONAL REGIME.  HWVR...MONSOONAL MSTR WILL
AID IN GUD TSTM DVLPMNT TNGT ACRS THE AREA AND MAY PRODUCE LCLY HVY
RAIN DUE TO HI PRECIPITIBLE WATER IN SPITE OF GUD WNDS ALF.  AS THE
SFC TROF MOVES EAST OF THE LEE OF THE MTNS ON WED DWNSLOPE FLO WILL
REDUCE THE THREAT OF TSTMS OVER THE NERN PLAINS....BUT SUM RESIDUAL
MONSOONAL MSTR WILL RMN OVER THE MTNS.  THE STRONGEST DYNAMICS WITH
THE UPR TROF PASSAGE ON WED NGT WILL RMN WELL N OF AREA.  DRIER AIR
WILL MOVE OVR THE AREA ON WED NGT AND THU BHND THE PAC CDFNT. TEMPS
WILL RMN WARM OVR THE PLAINS ON WED WITH ONLY SUM MINOR COOLING ALF
ON THU.  WILL MAKE ONLY SMALL ADJUSTMNTS TO MOS TEMP GUIDANCE ATTM.

IN XTNDD PRD...NEW MRF RE-BUILDS UPR RDG OVR CNTRL RCKYS BUT RDG IS
FLATTEND BY A COUPLE OF SHT WVS MOVG ACRS NRN RCKYS ON FRI AND SAT.
THIS WILL BRING MORE WLY FLOW ACRS AREA AND KEEP TROPICAL STREAM OF
MONSOONAL MSTR CUTOFF.  MRF SHWS NO PCPN OVR AREA AND WILL BUY INTO
THAT SCENARIO FOR NOW...EVEN THO ORIENTATION OF UPR RDG LATE IN PRD
CUD ALLOW SUM MONSOONAL MSTR TO BECOM ENTRAINED IN CIRCULATION ALF.
DUE TO DRYING OF AMS OVR AREA WILL UP MAX TEMPS INTO LO TO MID 90S.

GARD...WFO BOULDER

.DEN...NONE.

In the hours before

Special weather statement, Aug 10, 10:30 AM MDT, 4 hours 47 minutes before
COZ030-032>050-110600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT TUE AUG 10 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...MONSOON MOISTURE WILL CONTINUE OVER THE AREA TODAY.  THE
ATMOSPHERE WILL BE MORE UNSTABLE THIS AFTERNOON THAN YESTERDAY AS
MORE HEATING WILL OCCUR.  THUS SCATTERED THUNDERSTORMS WILL DEVELOP
OVER THE MOUNTAINS AND FOOTHILLS BY 1 PM AND OVER LOWER ELEVATIONS
AFTER 3 PM.  THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS ALONG WITH DEADLY LIGHTNING.
STORMS THIS AFTERNOON SHOULD MOVE AROUND 15-20 MPH SO THE THREAT OF
VERY HEAVY RAINS OCCURRING IN ANY ONE SPOT SHOULD BE LIMITED. SOME
STORMS MAY PRODUCE UP TO 1 1/2 INCHES OF RAIN IN 30 MINUTES IN A FEW
AREAS.

ON WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
DURING THE AFTERNOON AND EVENING HOURS.

SPOTTER ACTIVATION IS NOT EXPECTED.

RPK
Special weather statement, Aug 10, 10:30 AM MDT, 4 hours 47 minutes before
COZ030-032>050-110600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT TUE AUG 10 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...MONSOON MOISTURE WILL CONTINUE OVER THE AREA TODAY.  THE
ATMOSPHERE WILL BE MORE UNSTABLE THIS AFTERNOON THAN YESTERDAY AS
MORE HEATING WILL OCCUR.  THUS SCATTERED THUNDERSTORMS WILL DEVELOP
OVER THE MOUNTAINS AND FOOTHILLS BY 1 PM AND OVER LOWER ELEVATIONS
AFTER 3 PM.  THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS ALONG WITH DEADLY LIGHTNING.
STORMS THIS AFTERNOON SHOULD MOVE AROUND 15-20 MPH SO THE THREAT OF
VERY HEAVY RAINS OCCURRING IN ANY ONE SPOT SHOULD BE LIMITED. SOME
STORMS MAY PRODUCE UP TO 1 1/2 INCHES OF RAIN IN 30 MINUTES IN A FEW
AREAS.

ON WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
DURING THE AFTERNOON AND EVENING HOURS.

SPOTTER ACTIVATION IS NOT EXPECTED.

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:29 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington46 min
Aug 10, 2:19 PM MDTFlash Flood WarningBOUClear Creek, Gilpin86 min
Aug 10, 2:43 PM MDTSevere Thunderstorm WarningBOUPhillips37 min
Aug 10, 2:50 PM MDTSevere Thunderstorm WarningBOUWashington25 min
Aug 10, 3:20 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver25 min
Aug 10, 3:25 PM MDTFlash Flood WarningBOULogan35 min
Aug 10, 3:25 PM MDTSevere Thunderstorm WarningBOULogan35 min
Aug 10, 3:47 PM MDTSevere Thunderstorm WarningBOUAdams, Denver43 min
Aug 10, 4:34 PM MDTFlash Flood WarningBOULogan, Morgan, Washington3 hr
Aug 10, 4:46 PM MDTTornado WarningBOUWeld29 min
Aug 10, 4:52 PM MDTSevere Thunderstorm WarningBOUPhillips38 min
Aug 10, 5:15 PM MDTTornado WarningBOUWeld45 min
Aug 10, 5:31 PM MDTSevere Thunderstorm WarningBOUMorgan44 min

Nearby

Flash Flood Warnings in Colorado, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.